KV Network

Benzodiazepine use linked with increased miscarriage risk: Study

Benzodiazepine use linked with increased miscarriage risk: Study
Decrease Font Size Increase Font Size Text Size Print This Page

New Delhi, Dec 29 (PTI) Use of benzodiazepine, a widely used drug to treat anxiety and insomnia, during pregnancy is associated with a higher risk of miscarriage, according to a study.

The researchers from the National Taiwan University and colleagues quantified the risk for miscarriage associated with benzodiazepine use during pregnancy in a nationwide, population-based case-time-control study in Taiwan.

Pregnancies resulting in miscarriage between 2004 and 2018 were included in the case group and matched in a 1:1 ratio with control individuals.

The study, published in the journal JAMA Psychiatry, included 3,067,122 (over 30 lakh) pregnancies among 1,957,601 (over 19 lakh) women. It was found that 4.4 per cent of these pregnancies resulted in miscarriage.

Miscarriage was defined as any pregnancy loss occurring between the first prenatal care visit, usually 8 weeks of conceiving, and the 19th completed week of pregnancy.

The researchers found that the risk for miscarriage was increased in association with use of benzodiazepines during pregnancy.

Thus, an increased risk for miscarriage was seen in association with commonly used benzodiazepines, they said.

“This nationwide case-time-control study revealed an increased risk of miscarriage associated with benzodiazepine use during pregnancy after accounting for measurable confounders,” the authors of the study noted.

“These findings underscore the necessity for health care professionals to meticulously balance the risk-benefit ratio when considering the use of benzodiazepines to treat psychiatric and sleep disorders during pregnancy,” they added.

 

 


KV Network

Kashmir Vision cover all daily updates for the newspaper

Leave a Reply

Your email address will not be published. Required fields are marked *